Mississippi, 2012Hail and Damaging Wind in Mississippi, January 21, 2012
January 21, 2012 · NWS MEG · 2 events in 2 counties and zones
A cold front and an upper level short wave moved through North Mississippi. Ahead of the front, severe thunderstorms moved through parts of North Mississippi.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front and an upper level short wave moved through North Mississippi. Ahead of the front, severe thunderstorms moved through parts of North Mississippi.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jan 20, 11:28 PM CST, 3 hours 4 minutes earlier.
Area forecast discussion, Jan 20, 11:28 PM CST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1128 PM CST FRI JAN 20 2012
.UPDATE...
UPDATED TO INCLUDE 06Z AVIATION DISCUSSION BELOW.
JCL
&&
.DISCUSSION... /ISSUED 839 PM CST FRI JAN 20 2012/
SKIES ARE CLOUDY ACROSS THE ENTIRE FORECAST AREA THIS EVENING. A
COLD FRONT EXTENDS FROM WESTERN KENTUCKY THROUGH WEST TENNESSEE
AND INTO NORTH TEXAS. TEMPERATURES AHEAD OF THE FRONT REMAIN IN
THE 60S WHILE BEHIND THE FRONT READINGS ARE IN THE UPPER 30S TO
MID 50S. AREAS OF RAIN SHOWERS ARE MOVING ACROSS NORTHERN SECTIONS
OF THE FORECAST AREA BEHIND THE FRONT. THIS ACTIVITY IS MOVING
NORTHEAST AND ADDITIONAL SHOWERS AND POSSIBLY THUNDERSTORMS WILL
DEVELOP OVERNIGHT AS THE COLD FRONT PUSHES EAST. THERE IS STILL A
SLIGHT RISK FOR SEVERE WEATHER OVERNIGHT AS THUNDERSTORMS MAY DEVELOP
AHEAD OF THE COLD FRONT WITH LARGE HAIL AND DAMAGING WINDS AS THE
MAIN THREAT. MADE SOME MINOR CHANGES TO POPS OVERNIGHT OVER NORTHEAST
ARKANSAS.
ARS
PREV DISCUSSION... /ISSUED 606 PM CST FRI JAN 20 2012/
NORTHWARD MOVING WARM FRONT WAS LOCATED RIGHT OVER THE MEMPHIS
METRO AS OF 2PM. TO THE SOUTH BREAKS IN THE STRATUS HAS ALLOWED
TEMPERATURES TO JUMP TO NEAR 70 IN COAHOMA...TALLAHATCHIE AND
YALOBUSHA COUNTIES IN MISSISSIPPI...WITH DEWPOINTS IN THE LOW 60S.
TO THE NORTH OF THE BOUNDARY TEMPERATURES ARE STILL HANGING NEAR
40 DEGREES IN CLAY COUNTY ARKANSAS. A FEW LIGHT RETURNS FROM WAA
SHOWERS WERE SEEN ON RADAR ACROSS NORTHEAST MISSISSIPPI AND WEST
TENNESSEE.
FOR TONIGHT AND SATURDAY...THE WARM FRONT WILL CONTINUE TO MOVE
NORTH AND BECOME SITUATED FROM ABOUT A WYNNE ARKANSAS TO
HUNTINGDON TENNESSEE LINE THIS EVENING...AS A SFC LOW CURRENTLY IN
THE RED RIVER VALLEY RIDES ALONG THE FRONT OVERNIGHT SHOWERS AND
THUNDERSTORMS WILL BECOME MORE SCATTERED. DURING THIS TIME A
SOUTHWESTERLY LLJ WILL INCREASE TO 45 KTS AHEAD OF THE LOW.
THE THREAT FOR A STRONG OR SEVERE STORM REMAINS POSSIBLE MAINLY
AFTER 10PM ALONG AND SOUTH OF INTERSTATE FORTY AS THE FRONT
BEGINS TRACKING SOUTH. THIS IS ALSO THE SAME TIME THAT THE CURRENT
UPPER LEVEL SUPPORT WILL BEGIN AFFECTING THE WARM SECTOR. WILL
MENTION WINDS AND HAIL AS THE GREATEST THREAT IN THE UPCOMING HWO.
IT APPEARS THAT THE PROGGED ISOLATED TORNADO THREAT WOULD BE
BETTER JUST TO THE EAST OF THE CWA. THE FRONT WILL REACH MONROE
COUNTY MISSISSIPPI BY SATURDAY MORNING WITH RAIN CHANCES TAPERING
OFF ACROSS NORTHEAST ARKANSAS...THE BOOTHEEL OF MISSOURI AND
NORTHWEST TENNESSEE. TEMPERATURES ON SATURDAY WILL REMAIN BELOW
NORMAL AS THE CWA WILL STAY TO THE NORTH OF THE FRONT WITH BRISK
NORTH TO NORTHEAST WINDS. SOME BREAKS IN THE CLOUDS ARE
ANTICIPATED LATE IN THE DAY ESPECIALLY ACROSS THE NORTH...BUT ANY
WARMER TEMPERATURES THERE ARE NOT ANTICIPATED.
SUNDAY THROUGH MONDAY...MODELS ARE FAIRLY GOOD AGREEMENT THAT A
MUCH STRONGER SHORTWAVE TROUGH WILL CROSS THE CENTRAL AND SOUTHERN
PLAINS DURING THIS PERIOD SHIFTING FROM A POSITIVE TO NEGATIVE
TILT AS IT CROSSES THE OZARKS. ON THE SURFACE CONDITIONS WILL
START OFF COOL SUNDAY MORNING...HOWEVER AS THE TROUGH APPROACHES
SOUTHERLY LOW LEVEL FLOW WILL INTENSIFY RAPIDLY BY MIDDAY AND
THROUGH THE AFTERNOON...WITH A WARM SECTOR EXPECTED TO REACH THE
LOWER OHIO RIVER VALLEY BY 23/00Z. TEMPERATURES ARE PROGGED TO
CLIMB BACK INTO THE 60S WITH DEWPOINTS ALSO REACHING THE UPPER 50S
TO LOW 60S. THE EURO SHOWS MORE FAVORABLE LAPSE RATES IN THE 6.5
TO 7C RANGE STARTING LATE SUNDAY AFTERNOON THROUGH THE EVENING HOURS.
LOW LEVEL FLOW ALSO APPEARS MORE BACKED AS A 995MB SFC LOW MOVES
NORTHEAST ACROSS MISSOURI. THE ONLY MODEL DIFFERENCES IS THE GFS
AND NAM SHOW A FASTER SYSTEM WITH A LESS INTENSE SFC LOW. THIS
PLACES CONVECTION INITIATION NEAR THE TENNESSEE RIVER VALLEY
INSTEAD OF EURO SOLUTION IN CENTRAL/EASTERN ARKANSAS. HAVE LEANED
TOWARDS THE SLOWER EURO SCENARIO WHICH HAS BEEN MORE CONSISTENT
WITH THIS WEEKEND STORM OVER THE PAST FEW DAYS. THEREFORE A
GREATER THREAT OF SEVERE WEATHER IS LIKELY FOR THE MIDSOUTH LATE
SUNDAY WITH A HIGHER TORNADO POTENTIAL. THE SHORTWAVE WILL
QUICKLY LIFT NORTHEAST OF THE AREA EARLY MONDAY MORNING WITH
BREEZY WEST WINDS AND CLEARING SKIES EXPECTED. HIGHS BEHIND THE
FRONT WILL STILL REMAIN ABOVE NORMAL FOR MID JANUARY WITH READINGS
MAINLY IN THE UPPER 50S TO LOW 60S.
TUESDAY THROUGH FRIDAY...MODELS AGAIN BEGIN TO SEPARATE TIMING SOLUTIONS
DURING THIS PERIOD WITH BOTH THE GFS AND ECMWF SHOWING A SPLIT
FLOW. A CUTOFF LOW PINCHED OFF FROM THE NORTHERN BRANCH WILL CROSS
TEXAS LATE TUESDAY AND WEDNESDAY WITH SUBTROPICAL MOISTURE
RETURNING TO THE REGION ALONG WITH WAA SHOWERS. TEMPERATURES ARE
GOING BE TOUGH TO FORECAST THIS PERIOD WITH EASTERLY WINDS. FOR
NOW HAVE KEPT THEM SLIGHTLY ABOVE NORMAL. MODELS SHOW THE CLOSED
LOW LIFTING OUT INTO THE LOWER MISSISSIPPI VALLEY ON THURSDAY AND
FRIDAY GENERATING HIGH QPF FOR THE AREA. HAVE LEFT POPS TO JUST
CHANCE AT THIS TIME AS THE CLOSED LOW MAY LINGER WELL OFF TO OUR
SOUTH AND WEST KEEPING US DRY FOR A LONGER PERIOD.
JAB
&&
.AVIATION...
06Z TAF CYCLE (21/06Z-22/06Z)
A FRONTAL SYSTEM BISECTING THE MIDSOUTH AT 05Z WAS BEGINNING TO
PUSH SOUTHEASTWARD AS A COLD FRONT. THE FRONT WAS JUST THROUGH
KMEM AND WILL BY THROUGH KMKL AROUND 06Z...THEN THROUGH KTUP
AROUND 11Z. A LINE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO FORM
ALONG THE FRONT WITH THE GREATEST POTENTIAL FOR A THUNDERSTORM AT
KTUP. A FEW ELEVATED THUNDERSTORMS MAY OCCUR IN THE KMEM AND KMKL
VICINITY UNTIL 08Z. OTHERWISE...CONDITIONS WILL DECREASE TO IFR OR
LOWER BEHIND THE FRONT AND CONTINUE THROUGH SATURDAY MORNING
ALONG WITH GUSTY NORTH WINDS. A BAND OF SHOWERS WILL ALSO OCCUR
BEHIND THE FRONT FOR A FEW HOURS. CONDITIONS IMPROVING TO MVFR
AFTER 21/18Z WITH DIMINISHING WIND...THEN REMAINING THAT WAY
THROUGH THE END OF THE PERIOD.
JCL
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 42 47 42 65 / 60 10 10 20
MKL 38 45 39 65 / 70 10 10 20
JBR 34 40 34 60 / 50 10 10 30
TUP 52 55 45 69 / 70 30 10 20
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jan 20, 10:56 PM CST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1056 PM CST FRI JAN 20 2012
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-220700-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1056 PM CST FRI JAN 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT ALONG AND
SOUTH OF INTERSTATE 40 AND EAST OF THE MISSISSIPPI RIVER. THE MAIN
THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. AN ISOLATED TORNADO
IS ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A POTENT STORM SYSTEM WILL MOVE INTO THE MIDSOUTH SUNDAY AFTERNOON
THROUGH EARLY MONDAY MORNING. SEVERE STORMS WILL BE POSSIBLE
DURING THIS TIME FRAME WITH THE MAIN THREATS BEING DAMAGING WINDS
AND LARGE HAIL. A SECONDARY THREAT OF TORNADOES IS ALSO PRESENT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED TONIGHT ALONG AND SOUTH OF
INTERSTATE FORTY AS WELL AS ACROSS THE ENTIRE MIDSOUTH SUNDAY
AFTERNOON THROUGH EARLY MONDAY MORNING.
In the hours before
Special weather statement, Jan 21, 1:49 AM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
149 AM CST SAT JAN 21 2012
MSZ002>004-008-012>014-210815-
BENTON MS-UNION MS-TIPPAH MS-TATE MS-PANOLA MS-MARSHALL MS-
LAFAYETTE MS-
149 AM CST SAT JAN 21 2012
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 215 AM CST FOR...
SOUTHERN BENTON COUNTY IN NORTHEAST MISSISSIPPI...
SOUTHWESTERN TIPPAH COUNTY IN NORTHEAST MISSISSIPPI...
NORTHWESTERN UNION COUNTY IN NORTHEAST MISSISSIPPI...
NORTHERN LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...
SOUTHERN MARSHALL COUNTY IN NORTHWEST MISSISSIPPI...
NORTHEASTERN PANOLA COUNTY IN NORTHWEST MISSISSIPPI...
SOUTHEASTERN TATE COUNTY IN NORTHWEST MISSISSIPPI...
A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 6 MILES SOUTH OF BARR AT 150 AM CST...MOVING
EAST AT 45 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN BENTON...LAFAYETTE...MARSHALL...PANOLA...TATE...TIPPAH AND
UNION COUNTIES...INCLUDING LOCATIONS NEAR WALL DOXEY STATE PARK...
SHOULD MONITOR THIS STORM CLOSELY.
.A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY AREA.
&&
LAT...LON 3483 8907 3452 8898 3444 8981 3464 8984
TIME...MOT...LOC 0750Z 260DEG 38KT 3454 8970
Special weather statement, Jan 21, 2:10 AM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
210 AM CST SAT JAN 21 2012
MSZ004>006-TNZ090>092-210845-
TISHOMINGO MS-TIPPAH MS-ALCORN MS-HARDEMAN TN-HARDIN TN-MCNAIRY TN-
210 AM CST SAT JAN 21 2012
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 245 AM CST FOR...
NORTHERN ALCORN COUNTY IN NORTHEAST MISSISSIPPI...
NORTH CENTRAL TIPPAH COUNTY IN NORTHEAST MISSISSIPPI...
NORTHWESTERN TISHOMINGO COUNTY IN NORTHEAST MISSISSIPPI...
SOUTHEASTERN HARDEMAN COUNTY IN SOUTHWEST TENNESSEE...
SOUTHWESTERN HARDIN COUNTY IN SOUTHWEST TENNESSEE...
SOUTHERN MCNAIRY COUNTY IN SOUTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 9 MILES SOUTHWEST OF POCAHONTAS AT 210 AM
CST...MOVING EAST AT 45 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN ALCORN...HARDEMAN...HARDIN...MCNAIRY...TIPPAH AND
TISHOMINGO COUNTIES...INCLUDING LOCATIONS NEAR BIG HILL POND STATE
PARK...CORINTH AND SELMER...SHOULD MONITOR THIS STORM CLOSELY.
.A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY AREA.
&&
LAT...LON 3525 8836 3491 8831 3483 8894 3506 8898
TIME...MOT...LOC 0810Z 257DEG 40KT 3494 8886
Thunderstorm Wind, Alcorn
- When
- January 21, 2:32 AM CST to 2:40 AM CST
- Where
- Alcorn County, Corinth
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 34.930, -88.520
Five buildings had metal siding and roofing blown off of them. Some trees were also knocked down.
Hail, Lee
- When
- January 21, 4:23 AM CST to 4:28 AM CST
- Where
- Lee County, 3 mi S of Guntown
- Measured
- 1 in hail
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 34.407, -88.670
Quarter size hail fell along County Road 821.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Pennsylvania, January 21, 20122 deaths · 2 injured · 10 events
- Winter Weather in Delaware, January 21, 20121 death · 11 injured · 4 events
- Tornadoes and Flash Flooding in Georgia, January 21, 2012$6.9 million · EF1 · 24 events
- High Wind in California, January 21 to 23, 20124 injured · $600,000 · 86 kt wind · 8 events
- Winter Storm and Flooding in Utah, January 21 to 22, 2012$130,000 · 63 kt wind · 15 events
- Hail and Damaging Wind in Tennessee, January 21, 2012$62,000 · 1 in hail · 5 events
- Dust Storm and Heavy Snow in California, January 21, 2012$55,000 · 55 kt wind · 4 events
- Flash Flood and Hail in Nevada, January 21, 2012$41,000 · 66 kt wind · 6 events
- Flooding in Idaho, January 21, 2012$46,000 · 2 events
- Hail and Damaging Winds in Georgia, January 21, 2012$26,000 · 1.75 in hail · 12 events
- Winter Weather in New Jersey, January 21, 201221 events
- Heavy Snow and Winter Weather in Massachusetts, January 21, 201218 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360653, 360652.